Alert archive / Kansas / Tornado Warnings in 2015
Tornado Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 6, 2015, 5:26 PM CDT for Republic County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2015, 5:26 PM CDT (22:26 UTC)
- Expired
- May 6, 2015, 6:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Republic County, KS
The radar
The Grand Island radar (KUEX), 70 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:28 PM CDT | TORNADO | 3 Se Courtland, KS | SPOTTER CONFIRMED ROTATION WITH THE SAME STORM THAT PREVIOUSLY HAD A TORNADO. HE COULD SEE AT LEAST A FUNNEL WITHIN 1 MILE OF HIS LOCATION BUT COULD NOT CONFIRM IT WAS ON THE GROUND. HE COULD NOT TALK ANY LONGER AS HE NEEDED TO TAKE SHELTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 1:41 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
861
WFUS53 KTOP 062226
TORTOP
KSC157-062300-
/O.NEW.KTOP.TO.W.0004.150506T2226Z-150506T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT WED MAY 6 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 524 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR COURTLAND...AND MOVING NORTH AT 35 MPH.
HAZARD...TORNADO AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
REPUBLIC AROUND 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW!
&&
LAT...LON 4001 9768 3999 9768 3972 9783 3972 9794
4000 9794 4001 9793
TIME...MOT...LOC 2226Z 199DEG 31KT 3975 9788
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
SANDERSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 6, 3:16 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 6, 3:16 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 316 PM CDT Wed May 6 2015 .SHORT TERM...(This Evening through Thursday) Issued at 305 PM CDT WED MAY 6 2015 Shortwave trough seen in water vapor imagery across western KS has helped with widespread shower/thunderstorm development over northwest and north central KS. Per SPC, low-level shear very strong across western parts of our area while 0-6 km bulk shear not extremely impressive. This could result in heavy precip supercells across north central KS this afternoon/evening with all types of severe weather. Models indicate the potential for training of activity in north central KS this evening and some potential for flooding. Even in the short term of tonight and tomorrow, little consistency among models in timing of heavier precip farther east and when chances decrease. If NAM was right late tonight and much of Thursday would be relatively rain free across forecast area in shortwave ridging, while other short range models have more significant chances for precip throughout that period as weak, difficult to resolve disturbances move through the southwest flow aloft. Hard to be too definite with this so have generally gone 30 to 50 percent POPS for late tonight through Thursday. Will need to monitor movement and persistence of any significant precip areas given the saturated soil across portions of eastern KS. .LONG TERM...(Thursday Night through Wednesday) Issued at 305 PM CDT WED MAY 6 2015 Forecast focus on excessive rains and flooding and severe weather threat through the weekend. Will use a blend of GFS/ECWMF for the weekend system since the NAM is the outlier much slower and further south than the latest GFS and EC. For the Thu night into Fri night time frame...a front will remain draped across the area with continued SW flow aloft and weak waves expected to support continued convection across much of the area. Cannot rule out severe storms given continued 6KM shear and instability THU night into FRI night and the flooding risk may also increase as repeated bouts of heavy rains will saturate more of the area and begin to cause rises on area mainstem rivers. The greatest severe risk still appears to be later Saturday as a major upper low ejects into the Plains. 12Z GFS is the fastest and further north of the models while the EC is a bit slower and further SW with the sfc low. Either way this promises to bring a widespread bout of severe weather to the region and potentially to the CWA Saturday evening into Saturday night. Worst case scenario also keeps the eastern half of the area in the warm sector for Sunday with another round of severe storms possible albeit confidence in timing of the entire system is low/medium at this point. && .AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon) Issued at 1250 PM CDT WED MAY 6 2015 Main area of showers have lifted north of TAF sites and another area in east central KS at mid day will likely miss them to the east. Still, popup shower is a possibility for this afternoon, just not likely enough to include in TAF. MVFR ceilings to south of I70 should become VFR before this afternoon. Chance of thunderstorms re-enters the picture late this evening or overnight but timing is a challenge. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GDP LONG TERM...Omitt AVIATION...GDP
Hazardous weather outlook, May 6, 3:35 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT WED MAY 6 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-072045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 335 PM CDT WED MAY 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE FORECAST OVER NORTH CENTRAL KANSAS LATE THIS AFTERNOON AND INTO THIS EVENING. SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE MAINLY WEST OF A COUNCIL GROVE TO MANHATTAN TO MARYSVILLE LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE AND ALL STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS AND FLOODING. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON AND SATURDAY NIGHT WITH ALL MODES OF SEVERE WEATHER POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON WITH A RISK OF ADDITIONAL SEVERE STORMS OVER THE EASTERN PARTS OF KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THOSE AREAS WEST OF A COUNCIL GROVE TO MANHATTAN TO MARYSVILLE LINE THROUGH THIS EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 6, 5:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO 3 W JAMESTOWN 39.60N 97.92W
05/06/2015 CLOUD KS TRAINED SPOTTER
SPOTTER REPORTED A LARGE WEDGE SHAPE TORNADO ON THE
GROUND AND ESTIMATES IT TO BE ABOUT 1/2 MILE WIDE.
&&
BDRAKELocal storm report, May 6, 5:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 6 N COURTLAND 39.87N 97.89W
05/06/2015 REPUBLIC KS PUBLIC
REPORTED ON GROUND BY PUBLIC AT 515PM.
&&
KCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:32 PM CDT | Special Weather Statement | TOP | Brown, Nemaha | 43 min |
| May 6, 5:04 PM CDT | Tornado Warning | TOP | Republic | 26 min |
| May 6, 5:10 PM CDT | Tornado Warning | TOP | Cloud, Republic | 20 min |
| May 6, 5:37 PM CDT | Tornado Warning | TOP | Republic | 38 min |
| May 6, 6:26 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 49 min |
| May 6, 6:38 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 37 min |
Nearby
Tornado Warnings in Kansas, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.